Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Kansas City, MO

August 16, 1997Clinton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 1997, 10:51 PM CDT for Clinton County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 10:51 PM CDT (03:51 UTC)
Expired
Aug 16, 1997, 11:30 PM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Clinton County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4616 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 170351 RRA
SVRMCI
KSC103-209-MOC047-049-165-170440-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1051 PM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
    LEAVENWORTH COUNTY - EAST CENTRAL KANSAS
    WYANDOTTE COUNTY - EAST CENTRAL KANSAS
    CLAY COUNTY - NORTHWEST MISSOURI
    CLINTON COUNTY - NORTHWEST MISSOURI
    PLATTE COUNTY - NORTHWEST MISSOURI
 
* UNTIL 1130 PM CDT

* SOME LOCATIONS AFFECTED
  PLATTSBURG BY 1055 PM
  BONNER SPRINGS BY 11 PM
  GLADSTONE BY 1110 PM

* AT 1049 PM WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS IN A LINE FROM WEST OF GOWER TO PLATTE CITY TO
  LEAVENWORTH TO MOVING EAST-SOUTHEAST AT 45 MPH.  TREES HAVE BEEN
  REPORTED DOWN IN ATCHISON KANSAS WITH THESE STORMS

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT WIND GUSTS TO 70 MPH

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.

WELVAERT
 

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
245 PM CDT SAT AUG 16 1997

MAIN FCST CONCERNS ARE POPS TONIGHT AND POPS/TEMPS SUN. SFC FNT HAS
BCM QSTNRY ACRS SE NEB/SW IA...WITH GOOD MSTR POOLING ALG/S OF FNT.
MODIFIED SOUNDING SHOWS CAPES AOA 5000 J/KG ACRS XTRM NW MO. WITH
DECENT LLVL JET AND SOME MIDLVL FLOW...ONLY REAL QUESTIONS ARE WHEN
AND WHERE CNVCTN WILL BREAK CAP. ACCAS SHOWING UP ON VSBL STLT
AIMING AT AND JUST NORTH OF KMCI...NEAR NOSE OF LLVL THTE RIDGE.
MAIN THREAT TONIGHT IS PROBABLY HEAVY RAIN...ALTHOUGH COULD EASILY
SEE SOME LG HAIL/DMGG DOWNBURST-TYPE WINDS.

XPCT FRONT TO MAKE VERY LITTLE PROGRESS UNTIL AFT S/WV NOW IN NRN
OK PASSES THROUGH. ETA MDL RIPS SFC LOW OVER SW KS ALONG WITH
IT...BUT THINK NGM/AVN SOLN MORE LIKELY...WITH SLIGHTLY SLOWER FNTL
MVMT. WITH LIMITED CNVCTV POTL NW OF THE BOUNDARY...WL TRIM POPS
AND ADD AM WORDING.

REST OF PD IS INTERIM UNTIL NEXT IN WV SERIES REACHES THE AREA
SOMETIME MON NT/TUE.

.EAX...NONE.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:51 PM CDTSevere Thunderstorm WarningEAXClay, Platte39 min
Aug 16, 11:50 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.